Is Your Child's Over-the-Counter Medication Safe?
Since 2007, the U.S. Food and Drug Administration — the agency charged with overseeing drug regulations and ensuring consumer safety — recommends against giving any over-the-counter drugs to children under the age of two. For many parents, this recommendation is a source of frustration and inconvenience, since even though they may be dangerous, OTC medications can be highly effective at temporarily relieving symptoms. The benefits far outweigh the risks, though, and even for older children, OTC drugs can be a problem.
The Perils of Over-the-Counter Medications
Over-the-counter medications pose three distinct concerns. Because they are not prescribed by a physician, they may not be the appropriate medication for your child, and may even worsen their symptoms. Additionally, OTC medications can mask symptoms of a serious ailment that warrants treatment. For instance, a 105-degree fever is always an emergency, but if a fever reducer brings it down, you might not realize how sick your child actually is. Finally, some OTC medications can cause dangerous reactions when used alone, or unsafe drug interactions when combined with other treatments. Young children who take aspirin may develop a life-threatening condition called Reye's syndrome, and some cough medications are potentially addictive.
Why You Need a Diagnosis First
No matter how old your child is, you should never give them medication without first getting a doctor's diagnosis. Even if they've shown similar symptoms before, the current symptoms could result from an entirely different ailment. You might, for example, think your child's fever indicates they have a cold when they could have mono. Left untreated, their condition could cause damage to his spleen or other organs. Further, medicating your child can make it tough for your doctor to diagnose them since many OTC medications mask symptoms. Contact your doctor first, and then offer OTC pain relievers only after they give you the go-ahead.
Cold Medicine Safety 101
No matter your child's age, the following tips can help keep them safe if your doctor recommends using OTC drugs:
- Read dosing instructions carefully, and if your child is in between doses, give the lower dose.
- Don't give more medication than is recommended, or exceed the maximum dosage recommended for a 24-hour period.
- If symptoms don't get better in a day or two, contact your doctor.
- Never use OTC medications as a long-term pain management or treatment strategy.
- Know that your child may feel better without actually being better.
- Store medications in childproof bottles out of your child's reach.
- If your child develops a rash, diarrhea, vomiting, dizziness, or any new symptoms after taking the medicine, immediately contact your doctor. If the symptoms are severe or rapidly get worse, go to the emergency room.
Guidelines for Babies
It is never safe to give a child under two over-the-counter medications. If your doctor recommends that you do so regardless, get specific details about proper dosing, and then carefully watch your child for any unusual symptoms. Never give babies smaller doses of adult medication, and don't crush up pills to give babies in their bottles.
Guidelines for Children Under Four
If your child is under four but over two, it may be safe to give them over-the-counter pain relievers, but you should talk to your doctor and get an accurate diagnosis first. Do not use OTC pain medication to manage minor aches and pains or as a default treatment for the flu or colds. Instead, only use these medications when they're necessary to help your child sleep, breathe, or function. Any excessive use of medication, when your child doesn't need it, is problematic.
Guidelines for Children Four and Up
If your child is over the age of four, you can safely use over-the-counter medications, but this doesn't mean it's wise to use them every day or at the first sign of a sniffle. Instead, talk to your doctor about which options are safe, and only use medications intended for children. Don't act like medicine as a treat, since this can encourage kids — especially adolescents — to use medication as a recreational drug. If symptoms don't subside after a few days, discontinue use and talk to your doctor.
Tweet us questions and comments @caredash.
About the Author
Zawn Villines is a writer who specializes in health journalism. She has also extensively written about legal topics, politics, and parenting. She has published work in dozens of print and online publications, including Psychology Today, Medical News Today, GoodTherapy.org, LegalZoom, Daily Kos, Chron.com, and the Seattle Post-Intelligencer. In addition, she writes medical content for hospitals, doctors, fertility clinics, and other medical providers. She graduated from Georgia State University, where she studied psychology and philosophy.
Write for us at CareDash!
Read our Guest Writer Policy.
Read More on CareDash